Alert archive / Minnesota / Red Flag Warnings in 2020
Red Flag Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this red flag warning at May 18, 2020, 3:42 AM CDT for 6 counties in Minnesota. It took effect at May 18, 2020, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2020, 3:42 AM CDT (08:42 UTC)
- In effect from
- May 18, 2020, 1:00 PM CDT
- Expired
- May 18, 2020, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 94 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2430 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197 WWUS83 KDLH 180842 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 342 AM CDT Mon May 18 2020 ...Dangerous fire weather conditions expected this afternoon... .Building high pressure will continue to cause strong east winds and low relative humidity values across portions of northeast Minnesota today. There will be a corridor northwest of Lake Superior where the lakes moisture will not be "felt", but strong winds and low relative humidity will exist in the presence of dry fuels. Confidence has increased in critical fire weather conditions and the Fire Weather Watch has been replaced with a Red Flag Warning. Please refrain from burning. MNZ012-180945- /O.CAN.KDLH.FW.A.0003.200518T1800Z-200519T0000Z/ Northern Cook and Lake- 342 AM CDT Mon May 18 2020 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHERN LAKE AND COOK COUNTIES... The National Weather Service in Duluth has cancelled the Fire Weather Watch. Confidence has decreased in reaching critical fire weather conditions for northern Lake and Cook counties. However, near- critical fire weather conditions are still expected. Please refrain from burning. $$ MNZ019-026-035-181700- /O.UPG.KDLH.FW.A.0003.200518T1800Z-200519T0000Z/ /O.NEW.KDLH.FW.W.0002.200518T1800Z-200519T0000Z/ Central St. Louis-South Itasca-Northern Aitkin- 342 AM CDT Mon May 18 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL ST. LOUIS, SOUTHERN ITASCA, AND NORTHERN AITKIN COUNTIES... The National Weather Service in Duluth has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Minnesota, Central St. Louis, South Itasca and Northern Aitkin. * WINDS...East 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Please refrain from burning as fires can quickly spread in these weather and fuel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MNZ037-181700- /O.NEW.KDLH.FW.W.0002.200518T1800Z-200519T0000Z/ Carlton and South St. Louis- 342 AM CDT Mon May 18 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN ST. LOUIS AND CARLTON COUNTIES... The National Weather Service in Duluth has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...In Minnesota, Carlton and South St. Louis. * WINDS...East 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...Please refrain from burning as fires can quickly spread in these weather and fuel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
351 WWUS83 KDLH 181650 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 1150 AM CDT Mon May 18 2020 ...Dangerous fire weather conditions expected this afternoon... .Building high pressure will continue to cause strong east winds and low relative humidity values across portions of northeast Minnesota today. There will be a corridor northwest of Lake Superior where the lakes moisture will not be "felt", but strong winds and low relative humidity will exist in the presence of dry fuels. MNZ019-026-035-037-190000- /O.CON.KDLH.FW.W.0002.200518T1800Z-200519T0000Z/ Central St. Louis-South Itasca-Northern Aitkin- Carlton and South St. Louis- 1150 AM CDT Mon May 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR CENTRAL ST. LOUIS, SOUTHERN ITASCA, AND NORTHERN AITKIN COUNTIES... * AFFECTED AREA...In Minnesota, Central St. Louis, South Itasca, Northern Aitkin and Carlton and South St. Louis. * WINDS...East 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Please refrain from burning as fires can quickly spread in these weather and fuel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
228 WWUS83 KDLH 181722 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 1222 PM CDT Mon May 18 2020 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING... .Strong easterly winds sustained at 15 to 20 mph with gusts near 30 mph, relative humidity of 20 to 25 percent, and high temperatures in the 70s will combine with dry fuels to create critical fire weather conditions this afternoon and early evening across portions of northeast Minnesota. MNZ025-033-034-190000- /O.EXA.KDLH.FW.W.0002.200518T1800Z-200519T0000Z/ North Cass-South Cass-Crow Wing- 1222 PM CDT Mon May 18 2020 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CASS AND CROW WING COUNTIES... The National Weather Service in Duluth has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM CDT this evening. * AFFECTED AREA...In Minnesota, North Cass, South Cass and Crow Wing. * WINDS...East 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Please refrain from burning as fires can quickly spread in these weather and fuel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ MNZ019-026-035-037-190000- /O.CON.KDLH.FW.W.0002.200518T1800Z-200519T0000Z/ Central St. Louis-South Itasca-Northern Aitkin- Carlton and South St. Louis- 1222 PM CDT Mon May 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL ST. LOUIS, SOUTHERN ITASCA, AND NORTHERN AITKIN COUNTIES... * AFFECTED AREA...In Minnesota, Central St. Louis, South Itasca, Northern Aitkin and Carlton and South St. Louis. * WINDS...East 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Please refrain from burning as fires can quickly spread in these weather and fuel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ PA
503 WWUS83 KDLH 182038 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 338 PM CDT Mon May 18 2020 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING... .Strong easterly winds sustained at 15 to 20 mph with gusts near 35 mph, relative humidity of 20 to 25 percent, and high temperatures in the 70s will combine with dry fuels to create critical fire weather conditions this afternoon and early evening across portions of northeast Minnesota. MNZ019-025-026-033>035-037-190000- /O.CON.KDLH.FW.W.0002.000000T0000Z-200519T0000Z/ Central St. Louis-North Cass-South Itasca-South Cass-Crow Wing- Northern Aitkin-Carlton and South St. Louis- 338 PM CDT Mon May 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST MINNESOTA... * AFFECTED AREA...In Minnesota, Central St. Louis, North Cass, South Itasca, South Cass, Crow Wing, Northern Aitkin and Carlton and South St. Louis. * WINDS...East 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Please refrain from burning as fires can quickly spread in these weather and fuel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ PA
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 18, 12:23 AM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 18, 12:23 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1223 AM CDT Mon May 18 2020
.SHORT TERM...(This evening through Monday night)
Issued at 315 PM CDT Sun May 17 2020
Water vapor imagery this afternoon reveals a very well defined
cyclonic rotation over Iowa. Analyzing the surface observations
shows that the entire system is now vertically stacked which is
slightly sooner than model guidance suggested. Light rain showers
are continuing to fall along the southern extent of our CWA with the
majority of it now being confined to NW WI. Rainfall will begin to
taper off this evening and fully exit in the overnight hours. Breezy
conditions will also continue through into the evening hours as the
low pressure to our south propagates eastward. Subsidence builds in
behind the exiting system and is already apparent with the skies
beginning to clear across northwest MN. Cloud cover will continue to
disperse this afternoon and overnight from the northwest and slowly
into the southeast. Mostly clear skies tonight with lows dropping
into the 40s.
Monday will remain windy as high pressure ridges over Lake Superior
producing a strong gradient between the exiting low pressure system.
Skies will remain mostly clear and temperatures will be around 70.
.LONG TERM...(Tuesday through Sunday)
Issued at 315 PM CDT Sun May 17 2020
Tuesday through Thursday there is very little change in the
forecast. An omega blocking pattern holds an upper level ridge over
the region preventing any weather systems from advancing through the
Northland. Highs will climb into the mid 70s with cooler
temperatures radiating off of Lake Superior.
Later in the week the upper level low over the East Coast begins to
fill and an elongated upper level trough begins to usher the ridge
out of the the Midwest. A weak boundary pushes into Friday morning
carrying with it a moisture plume into the Northland. Low
instability is projected to accompany this first surge of weather
bringing the chance of isolated thunderstorms. There strong model
divergence going into next weekend. The current overall consensus is
that an upper level trough over the Rockies will have a few embedded
shortwaves propagate out ahead of it and produce some rain chances
for the Northland. A surface low will likely form in the Central
Plains and propagate eastward giving Sunday the higher chance of
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1223 AM CDT Mon May 18 2020
As high pressure slowly begins moving into the region, VFR
conditions will continue tonight through Monday. LLWS around 2000
ft AGL is likely around HYR overnight and into tomorrow morning.
Some weak LLWS is also possible around BRD and DLH terminals
overnight. Northeasterly winds will decrease overnight tonight
then increase throughout Monday morning and into the afternoon
with speeds of 15 to 20 knots and gusts between 20 to 30 knots.
&&
.MARINE...
Issued at 1020 PM CDT Sun May 17 2020
As a strong area of low pressure passes to the south, breezy
conditions will continue across western Lake Superior on Monday. A
Small Craft Advisory continues tonight until midnight from
Taconite Harbor through the Twin Ports and across the South Shore
for waves 3 to 5 feet. Winds and waves will diminish overnight
before increasing again early Sunday morning. Conditions will meet
Small Craft Advisory again on Monday over the same area with wind
gusts up to 30 knots and waves 4 to 6 feet. Light winds and small
waves are likely on Tuesday as high pressure moves into the
region.
&&
.FIRE WEATHER...
Issued at 620 PM CDT Sun May 17 2020
Expecting RH values in the 20's with wind speeds in the upper
teens with gusts to 25 to 30 mph and due to dry fuels, opted to
issue a fire weather watch for Monday afternoon. See Fire Weather
Watch for more details.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 43 60 42 60 / 0 0 0 0
INL 40 74 42 76 / 0 0 0 0
BRD 41 69 44 71 / 0 0 0 0
HYR 43 66 45 72 / 30 0 0 0
ASX 39 57 40 62 / 10 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Fire Weather Watch from this afternoon through this evening for
MNZ012-019-026-035.
LS...Small Craft Advisory from 9 AM this morning to 1 AM CDT Tuesday
for LSZ121-142>148.
&&
SHORT TERM...Britt/Huyck
LONG TERM...Britt/Huyck
AVIATION...KL/JTS
FIRE WEATHER...Wolfe
MARINE...KL/WolfeHazardous weather outlook, May 17, 10:13 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1013 PM CDT Sun May 17 2020 MNZ010-011-018-020-021-025-033-034-036>038-WIZ001>004-006>009- 190315- Koochiching-North St. Louis-North Itasca- Southern Lake/North Shore-Southern Cook/North Shore-North Cass- South Cass-Crow Wing-South Aitkin-Carlton/South St. Louis-Pine- Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1013 PM CDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near-critical fire weather conditions may occur over portions of northeastern and north central Minnesota Monday afternoon. Several rounds of scattered thunderstorms are possible Thursday night through Saturday night. Severe weather is not anticipated .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed tonight. LSZ121-140>148-190315- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1013 PM CDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Waves 3 to 5 feet will continue over the southwest arm of Lake Superior this evening and gradually subside tonight. A Small Craft Advisory remains in effect until midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong northeast winds of 15 to 20 knots with gusts to 30 knots and waves 4 to 6 feet will develop once again on Monday over the southwest arm of Lake Superior. A Small Craft Advisory is in effect for Monday. Strong northeast winds may develop Tuesday and Wednesday and could create conditions hazardous to smaller vessels. Several rounds of scattered thunderstorms are possible Friday afternoon through Saturday night. MNZ012-019-026-035-190315- Northern Cook/Northern Lake-Central St. Louis-South Itasca- Northern Aitkin- 1013 PM CDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A fire weather watch is in effect for Monday for the potential for dangerous fire conditions where fires may rapidly spread out of control. Several rounds of scattered thunderstorms are possible Thursday night through Saturday night. Severe weather is not anticipated .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed tonight. KL/Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:53 PM CDT | Small Craft Advisory | DLH | 24 hr |
Nearby
Red Flag Warnings in Minnesota, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.